Mayo Clinic Connect
I completed all treatments for breast cancer but now I am supposed to take hormone blocker, named anastrozole. im concerned about the side effects. Has anyone here taken it and did anyone have hair loss?
Liked by coquimti, Molly MIller, farmgirl1556, kathyomaha55 ... see all
thanks for the quick response. I am allergic to blue dyes and some antibiotics, so I will be interested in what the doctor says…
Jump to this post
I am allergic to antibiotics too (it's not fun is it?) and my daughter is allergic to red dye……some of us are just sensitive to chemicals and other things. I am 60 years old now and started my 'breast cancer journey' at 56 (officially) so I was post menopause. I was unable to take the aromatase drugs as they all had bad side effects for me and so now my doctors check my estrogen levels every six months by blood test. I have estrogen positive breast cancer BUT as of a couple months ago, once again, virtually no estrogen, no progesterone. I encourage women to get a baseline estrogen and progesterone blood test to see how much estrogen, etc. you have. In my case I feel a bit better because I know I have little estrogen to bring the cancer back and because I can't take the pills, at least that gives me a little comfort for now.
Liked by elizm
Elizm— I took 600 mg divided into 300 mg at two meals daily. I’ll never know if it really helped or not, because I started having symptoms early into the taxol portion of my treatment and my doctor advised me to take it… so I don’t know how bad my neuropathy would have been without it. (The chemo nurses also had me keep my hands and toes iced down during infusions…never will know for sure if that actually helped or not either.) The doc told me to take 300-600 mg daily but recommended I take the larger dose. After two years I still have significant numbness/tingling in my fingers and ball/toes of one foot. Interestingly about three months ago I realized that my other foot had improved so much it is almost back to “normal”! Have no idea why just one foot is better. For my hair I was taking 5000 mcg of Biotin daily.
I’m sorry to hear yours is getting worse. Everyone is different I know, but after two years things are better for me. I realize that’s still a ways off for you. Another thing I’m doing is working on balance and practicing walking a narrow line. The peripheral neuropathy affects balance and gait too. 🙁
I began taking anastrazole in May… A week ago I developed severe hives! No changes in laundry soap, etc. The oncologist suggested suspending the anastrazole until I see her in another week. As soon as I quit taking the medication the hives cleared up (that was also after a steroid shot, of course) Has anyone else experienced hives?
This isn’t directly related to anastrozole, but I developed hives during chemo. The doc had me take Zantac! I knew it just for stomach issues but it’s actually a type of antihistamine. Maybe you knew that already.
thanks! I will keep that in mind. I was using the walgreens version of Benadryl. anything helps!
Oilermama — Just jumping in with my two cents here on the subject of Benadryl. It is an anticholinergic drug which does have side effects (especially as we age). What got my attention last year was a Harvard Research paper entitled "Common Anticholinergic Drugs Like Benadryl Linked to Increased Dementia Risk." The paper is online and you might want to give it a read. The older I get, the more concerned I've become regarding the effects of prescription and over-the-counter drugs, promoted by the pharmaceutical industry and not studied well by our own Food and Drug agency before its approval.
Three years ago I had surgery for bilateral breast cancer (estrogen related in only one breast) had a full course of radiation, then was put on anastrozole. Within days of taking anastrozole, my oxygen level fell to 77 while my heart rate was over 105 and climbing. In the ER doctors were trying to find out if I had a blood clot in my lungs, a heart attack or an embolism. In a few hours everything returned to normal. I suspected that it was an event triggered by the anastrozole & I called the cancer center where I'd been treated to ask if my symptoms were a common side effect to anastrozole. I was told highly unlikely. I stayed off the drug for two weeks before attempting to take the drug again. The same thing happened, After the second time, however, the pulmonary effects didn't reverse and I had to go on oxygen 24/7. At the time I lived at an elevation of 7200 feet and my doctor advised me to move below 5000 feet. Instead I moved to sea level and can now breathe without a machine. I turned down advice to take an alternative anti-estrogen drug.
Liked by Lisa Lucier
Wow… remarkable story! I had some form of heart-lung "event" while on chemo and herceptin which also was never diagnosed. As my tumor had been on the left side, I chose not to have radiation as I didn't like what I was reading about the possible heart-lung damage one could incur on the left side. I also chose to wait several weeks before going on anastrozole as I noted on the Mayo Clinic website that it had no less than 82 (!) side effects. I have experienced perhaps 25 or so from time to time over 7 months (nothing life-threatening) which I have attributed to it… but who knows? The oncologist's office doesn't say one way or the other and my other doctors aren't that familiar with it. Each of us has her own individual chemistry and there is no way to predict how we're going to tolerate a med. Stay strong!
Liked by Lisa Lucier, suki
I was on anastrozole for nearly 3.5 years, following my first breast cancer diagnosis in 2014. Unfortunately, I had a recurrence that was diagnosed in March. I had two lumpectomies. Obviously, the anastrozole did not prevent a second breast cancer diagnosis; however, I was lymph node negative with clear margins both times. Although I had no noticeable side effects from taking the drug, a PET scan revealed that I had a large ovarian cyst that was removed via oppherectomy in April. My research indicated that anastrozole has been connected to the formation of ovarian cysts.
What you said was very interesting. I've been on anastrozole for almost 2 years now and just had another biopsy in June which came out ok. I saw my oncologist this morning and told him about all of my bone pain and fatigue. He talked about going off for a while and then going back on. I wondered if it really prevented recurrence but you've answered that for me. Was your ovarian cyst benign? I do occassionally have some discomfort in the pelvic region but just tend to ignore it. What were your symptoms. Can you tell me where you found out that there is a connection between the anastrozole and ovarian cysts? Thanks alot for your information.
I had absolutely no pain associated with the cyst, which was benign.
work out daily and thought I would have detected something…nothing! I did an internet research and discovered the information linking anastrozole to ovarian cysts.
Radiation to the left breast has possible heart-lung damage. However, you can opt for Proton Radiation, which does not hit the areas of heart-lung. It pin points only the cancer area . Something to look into and check out Jacksonville, Fl. for Proton Radiation Institute.
A little off topic for this discussion, but thought you'd like to know about an upcoming video Q&A with Mayo Clinic experts on the topic:
Thu, Aug 23, 2018
12:00pm to 12:45pm CT
See details here: https://connect.mayoclinic.org/webinar/cancer-fighting-foods/
And post your questions before the broadcast.
Well, shoot… I imagine that would be an interesting video. Hopefully, someone will take notes and post them for those of us unavailable on the 23rd?
No worries, @elizm. The video will be archived and you can watch it any time. If you have a question you'd like to ask, you can post it beforehand here: https://connect.mayoclinic.org/webinar/cancer-fighting-foods/
Liked by cindylb
I am a new member, and came here specifically to ask about Anastrozole. I’ve only been on it a month (as part of a clinical trial through Roswell Park Cancer Institute) and I was wondering about everyone’s experience with side effects so I was very happy to find this topic. Now to read all 18 pages!
Liked by Colleen Young, Connect Director, Jamie Olson
version 188.8.131.52.9.9Page loaded in 7.555 seconds